Alert archive / California / Wind Advisories in 2020

Wind Advisory 30, NWS Phoenix, AZ

December 12, 2020Imperial County, California

NWS Phoenix, AZ issued this wind advisory at Dec 12, 2020, 11:38 AM PST for Imperial County, California. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2020, 11:38 AM PST (19:38 UTC)
Expired
Dec 12, 2020, 5:00 PM PST
In force
5 hr
Issued by
NWS Phoenix, AZ

County Imperial County, CA

The radar

The Yuma radar (KYUX), 90 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.6 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2020-12-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2020-12-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WWUS75 KPSR 121938
NPWPSR

URGENT - WEATHER MESSAGE
National Weather Service Phoenix AZ
1238 PM MST Sat Dec 12 2020

CAZ562-122300-
/O.NEW.KPSR.WI.Y.0030.201212T1938Z-201213T0100Z/
Imperial County Southwest-
1138 AM PST Sat Dec 12 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM PST THIS AFTERNOON...

* WHAT...Northwest winds 20 to 35 mph with gusts up to 50 mph.

* WHERE...Southwest corner of Imperial County.

* WHEN...Until 5 PM PST this afternoon.

* IMPACTS...Difficult driving conditions, especially for larger 
  vehicles traveling along roads with crosswinds. Light, 
  unsecured objects may become airborne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained wind speeds of between
30 and 40 mph are expected, or wind gusts of between 40 and
58 mph. Winds this strong can make driving difficult, especially
for high profile vehicles. In addition, strong winds over desert
areas could result in briefly lowered visibilities to well under
a mile at times in blowing dust or blowing sand. Use extra
caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at Dec 12, 9:40 AM PST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 12, 9:40 AM PST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
1040 AM MST Sat Dec 12 2020

.UPDATE...
Updated Aviation

&&

.SYNOPSIS...
A series of shortwave troughs will pass to the north of the area
this week with the associated precipitation also staying well to the
north. Expect near normal temperatures with no major weather impacts.

&&

.DISCUSSION...
A broad longwave trough remains present over the western half of the
United States with an amplified ridge in the Gulf of Alaska. A
series of shortwave troughs are developing on the downstream side of
this amplified ridge and impacting the western United States. Weak
shortwave ridging developed today behind the system that brought
significant rainfall to our CWA on Thursday, but another shortwave
trough axis is already moving into the Pacific Northwest and will
descend into northern Arizona by Saturday afternoon and evening.

During the day Saturday, as the aforementioned shortwave
trough axis approaches, mid and high level cloud cover will likely
increase as this feature clips the area to the northeast. A few
isolated rain showers will also be possible as far southwest as Gila
County, but overall any accumulation should be quite minimal with
NBM guidance suggesting just a few hundredths of an inch possible.

By Saturday evening, the trough will be moving away from the region
with cooler and much drier air (especially near the surface)
spilling into the area. This will be accompanied by breezy
conditions down the Colorado River Valley with a few gusts of 25-35
mph possible. Brief shortwave ridging will resume on Sunday but yet
another trough will pass by to the north on Monday bringing
additional cool/dry air and breezy conditions to portions of the
area. Overall, with only glancing blows from these cool/dry systems,
the end result should be near to slightly below normal temperatures
with just some passing clouds at times.

WPC cluster analysis shows solid agreement on another ridge building
into the Desert Southwest by the middle of next week, which should
lead to a short term warming trend with temperatures approaching 70
degrees once again. However, uncertainty increases considerably by
the end of next week. About 2/3 of all ensemble members (among the
GFS, CMC, and ECMWF) suggest that ridging will persist while another
1/3 shows either a muted ridge or another trough digging into the
west. Even the ensemble members that show a trough returning to the
western United States are mostly dry over Arizona, leading to an
uncertain temperature forecast, but relatively good confidence that
little to no precipitation will occur over the next week.

&&

.AVIATION...Updated at 1740Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Trends in winds will be the primary weather challenge for aviation
concerns through Sunday afternoon. Periods of high clouds will be
common, and even some 7K-8K ft decks for a brief periods late this
afternoon may materialize. Otherwise, west winds should cover
terminal sites early this afternoon with speeds increasing through
the afternoon. A few gusts 15-20kt are also possible before sunset.

A frontal passage this evening will create shifting winds across the
metro with stiffer north winds settling into KDVT/KSDL area this
evening; but as is common with these fronts interacting with
terrain, wind shifts will be delayed at KPHX/KIWA with a general
westerly component likely lingering well into the overnight.
Directions may become extremely variable at KPHX Sunday morning with
a light SW component even possible. Confidence is moderate LLWS
conditions near this front will fall below thresholds, however
mixing late Sunday morning may create some locally gusty NE winds.

Southeast California/Southwest Arizona including KIPL and KBLH:
Wind trends will be the primary weather challenge through Sunday
morning as periods of high cirrus gradually clear the area. Somewhat
variable winds late this morning should settle into a W/SW component
this afternoon ahead of an approaching cold front. Frontal passage
around sunset should create gusty N winds at KBLH, and strengthening
W winds at KIPL. Somewhat breezy conditions should persist into the
overnight hours, and the maintenance of stronger sfc wind speeds may
preclude LLWS issues.

&&

.FIRE WEATHER...
Monday through Friday:
Another cool and dry storm system will clip the area to the
northeast bringing breezy conditions on Monday, but less than what
is expected for Sunday. The windiest conditions will be over the
Colorado River Valley but high terrain areas in the foothills will
also see breezy conditions. Light and diurnal wind tendencies will
then return for the remainder of the forecast period. Temperatures
will range from the low 60s in the lower deserts to low 50s in the
higher terrain. These readings will increase through Friday by 5-10
degrees at all locations. RH will fall to 15-25% each afternoon and
increase to 35-50% each night.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Dense Fog Advisory until 11 AM MST this morning for AZZ532.
CA...None.

&&

DISCUSSION...Hodges
AVIATION...MO
FIRE WEATHER...Hodges

In the hours before

Local storm report, Dec 12, 7:23 AM PST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
823 AM MST SAT DEC 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     DENSE FOG        7 SE YUMA               32.62N 114.56W
12/12/2020                   YUMA               AZ   TRAINED SPOTTER

            VISIBILITY ~150 YARDS.

&&
Local storm report, Dec 12, 7:24 AM PST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
824 AM MST SAT DEC 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 AM     DENSE FOG        3 SSE YUMA              32.66N 114.59W
12/12/2020                   YUMA               AZ   ASOS

            VISIBILITY 0.25 MILE.

&&
Local storm report, Dec 12, 7:31 AM PST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
831 AM MST SAT DEC 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 AM     DENSE FOG        2 WNW YUMA              32.71N 114.65W
12/12/2020                   YUMA               AZ   TRAINED SPOTTER

            VISIBILITY 0.25 MILE.

&&
Local storm report, Dec 12, 7:56 AM PST, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
856 AM MST SAT DEC 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     DENSE FOG        2 NNE YUMA              32.72N 114.61W
12/12/2020                   YUMA               AZ   DEPT OF HIGHWAYS

            LESS THAN 0.25 MILE VISIBILITY PER ADOT
            HIGHWAY CAMERA.

&&

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.